# MEG 2024 Conference - University of East Anglia, Norwich

# **Living Museums – Looking to the Future**

25-26 April 2024

Hosted by the Sainsbury Centre and the Sainsbury Research Unit for the Arts of Africa, Oceania & the Americas

\_\_\_\_\_

# Thursday 25 April 2024

## Thomas Paine Study Centre (TPSC) available 08.00 - 14.00

09.00 – 09.45 Registration (TPSC foyer)

09.45 – 10.00 Welcome and Conference Introduction (hosts and MEG)

10.00 – 11.00 **Session 1 [Community 1]** (3 presentations; 20+20+10)

**Joanne Lai Chia Yin** (The One Academy, Malaysia): Resisting revisionism: exploring former colonial museums as 'safe spaces' to address historical negationism movements in ethnonationalistic post-colonial countries (20 mins)

**Alba Ferrandiz-Gaudens** (Sainsbury Research Unit, UEA): Bringing the past into the present at The Effect, a community museum in Guam (10 mins)

**Danny Zborover, Louise de Mello and Rose Taylor** (British Museum): The social role of museums and their collections: experiences with community museology in the Americas (20 mins)

11.00 – 11.30 Tea and Coffee (TPSC foyer)

11.30 – 13.00 **Session 2 [Repatriation]** (5 presentations; 20+20+20+10+10)

**Tamara Price** (MEG) Benin Curios for Sale: How financial value has been negotiated and changed around the Benin Bronzes (20 mins)

**Ray Ingrey and Quaiden Williams Riley (**Gujaga Foundation, La Perouse Aboriginal community) View from the shore: exploring the return of the Gweagal spears collected on Cook's First Voyage (20 mins)

*lain G Johnston and Ophelia Rubinich* (Australian Institute of Aboriginal and Torres Strait Islander Studies) People's things: repatriation practice and collection care, views from Australia (20 mins)

*Iain G Johnston* (Australian Institute of Aboriginal and Torres Strait Islander Studies) "Yeah, bring them back. The whole lot": Using Indigenous Frameworks to bring poorly provenanced international Indigenous collections home (10 mins)

**Ophelia Rubinich** (Australian Institute of Aboriginal and Torres Strait Islander Studies)
Collection Ecologies for Repatriation Practice: networks, relationships, journeys (10 mins)

13.00 – 14.00 Lunch (TPSC foyer)

13.45 – 15.00 Intro and tour of Sainsbury Centre Galleries (Jago Cooper)

#### Julian Study Centre (JSC) available 15.00 – 20.00

15.15 – 16.15 **Session 3 [Knowledge Exchange 1]** (60 mins: 3 presentations; 10+20+20)

*Viveca Mellegård* (University of London) How does Kew's 19th-century archival collection contribute to the revival of indigo dyeing in West Bengal? (10 mins)

**Elaine D. Alexie** (University of Alberta) Visiting Relations: Gwich'in Knowledge Repatriation through Museum Collections Research (20 mins)

**Njabulo Chipangura** (University of Manchester) The restoration of community and object agency in encyclopaedic museums with African collections (20 mins)

16.15 – 16.45 Tea and Coffee (JSC foyer)

16.45 – 17.30 **Session 4 [Knowledge Exchange 2]** (50 mins: 2 presentations; 20+20)

**Rachel Peat Underhill** (The Royal Collection Trust) Knowing the Ancestors: New Meanings of Circulation through Mississauga Baskets (20 mins)

**Chantal Knowles** (Auckland War Memorial Museum | Tāmaki Paenga Hira) Te Aho Mutunga Kore – the eternal thread (20 mins)

18.00 – 19.00 Drinks reception (SCVA)

19.00 – 21.30 Dinner (SCVA)

## Friday 26 April 2024

#### Julian Study Centre (JSC) available all day

09.30 – 10.30 **Session 5 [Community 2]** (60 mins: presentations; 20+10+10+10)

**Zoe Cormack** (Submitted on behalf of 4 curators in Sudan and the UK) Community museums in conflict: learning from recent experience in Sudan (20 mins)

**Devina Dimri** (TBC) A 'Political' Museum: Curation, Legitimization and Representation in The Tibet Museum, Dharamshala (10 mins)

**Rui En Pok** (University of Cambridge) Update on an ongoing community-initiated 'visual repatriation' project bridging the Museum of Archaeology and Anthropology (MAA) Cambridge and the Kusu Island, Singapore, community (10 mins)

**Emily Bradfield** (University of Cambridge) Take a Walk in My Shoes: sensory ethnography and walking interviews, exploring how it feels to be 'in' the museum (10 mins)

10.30 – 11.00 Tea and Coffee (JSC foyer)

11.00 – 12.30 **Session 6 [Climate/Environment]** (90 mins: 5 presentations; 10+10+20+20+20)

**Bridget McKenzie** (Independent) Climate Museum UK, and how we address extractivism and 'Everyday Ecocide' in our processes and programmes (10 mins)

*Erin Messenger* (Royal Botanic Gardens, Kew) Queering biocultural, science and natural history collections (10 mins)

**Akinsola Adejuwon** (Obafemi Awolowo University, Nigeria) Curating Climate: The Museum and Sustainable Future (20 mins)

*Christina Peake* (University of Westminster & The National Archives) Transforming Collections (Artist-In-Residence) (20 mins)

Ali Clark, George Nuku and Jane Miller (National Museums Scotland) Engaging communities with environmental themes through creativity (20 mins)

12.30 - 13.15 Lunch (JSC foyer)

13.15 – 14.15 MEG Annual General Meeting

14.30 – 15.30 **Session 7 [Legacies 1]** (60 mins; 3 presentations; 20+20+10)

*Chrisyl Wong-Hang-Sun* (The British Museum) Museums, 'Native' ethnography, and activism (20 mins)

**Rohini Sharma** (UCL) Living Museums - Looking to the Future (20 mins)

**Sydney Stewart Rose** (University of Oxford) A Different Type of Ghost in the Museum (10 mins)

15.30 – 16.00 Tea and Coffee (JSC foyer)

16.00 – 16.50 **Session 8 [Legacies 2]** (50 mins: 3 presentations; 10+10+20 and Close)

**Zachary Kingdon** (National Museums Scotland) Addressing Historical Injustices through Collaborative Re-Interpretation of Liverpool's Benin Collection (20 mins)

**Kathleen Lawther** (University of Leicester) Work in progress: the history and practice of collections documentation (10 mins)

*Hope Ama Leslie* (National Museums Liverpool) The Transatlantic Slavery and legacies in Museums forum (10 mins)

16.50 Close